On Finesteride Since 2002 – Recent Changes | HairLossTalk Forums
Dismiss Notice
Forum Update: Aug 19. Feedback for the Admin? Upgrade coming: Click Here.

On Finesteride Since 2002 – Recent Changes

Discussion in 'Men's General Hair Loss Discussions' started by Editor Ed, Oct 7, 2019.

  1. Editor Ed

    Editor Ed New Member My Regimen

    Joined:
    Oct 7, 2019
    Messages:
    8
    Likes Received:
    1
    Dislikes Received:
    0
    My Regimen:
    My Regimen
    My Regimen
    My story is a long and mixed one, but to cut to the chase, a couple years ago, I was encouraged to increase my dosage of finesteride from 0.5 mg, which had been sufficient for years, to 5 mg. Since then, it appears that there was no prostate issue, which had been the impetus for the increase. I then tried to titrate the dosage back down to a lower amount as sexual function was impacted. Attempted twice to go down slowly beginning with 3.75 mg, and more recently closer to 3 mg over a period of 6 weeks, and each time, hair loss occurred.

    I know how effective taking finesteride had been for over 17 years (I began at age 31) seemingly without issue, and even managing to retain its benefits on a half dosage for 4 years. Now it seems, after going up to 5 mg for a year, the body adjusted to this, and backing down from it without losses is challenging!

    How have others handled such a situation -- what are the key recommendations for slow and safe dosage reduction? Thanks in advance.
     
    #1 Editor Ed, Oct 7, 2019
    Last edited: Oct 8, 2019 at 1:01 AM
  2. Roberto_72

    Moderator

    Joined:
    Mar 27, 2016
    Messages:
    3,110
    Likes Received:
    4,616
    Dislikes Received:
    0
    My Regimen:
    My Regimen
    My Regimen
    So you went from 0.5 to 5 in one fell swoop?
    It is one big step.
    If I were you I would step back by .5 a week until back to - say - 1 if you want to up the original dose.
    Research says that the dosage that can help you keep your hair can be as low as .25 - .5 as you used to do.
    5 is overkill.
     
  3. Who Farted

    Joined:
    Aug 29, 2019
    Messages:
    67
    Likes Received:
    24
    Dislikes Received:
    0
    My Regimen:
    My Regimen
    My Regimen
    You’re going to have hairloss no matter what. Your body has gotten used to the high dose and it now requires said dose to maintain what you have. That being said, taking that much is a really, really bad idea and backing off to a more reasonable dose isn’t just a smart move, it’s a necessary one.

    Right now your body is basically in withdrawal. No matter the substance involved, dropping your dosage drastically or cold turkey is going to trigger a dramatic rebound and will remain so until your body adjusts to the difference. Unfortunately, some of your weaker, miniaturized follicles are not going to survive this process; if it took 5 to maintain them in that stage, anything less will be insufficient. By the time your body adapts these follicles will have sung their swan song.


    That being said there are things you can do to mitigate your losses. While cold turkey will get you where you need to be faster, but it will come at the price of more severe withdrawal symptoms. If you want to minimize your discomfort and the severity of the shock dealt to your body, you should go with a taper until you get where you need to be.
     
    #3 Who Farted, Oct 9, 2019 at 3:27 AM
    Last edited: Oct 9, 2019 at 3:38 AM
  4. Editor Ed

    Editor Ed New Member My Regimen

    Joined:
    Oct 7, 2019
    Messages:
    8
    Likes Received:
    1
    Dislikes Received:
    0
    My Regimen:
    My Regimen
    My Regimen
    I was indeed familiar with those research findings and it's what lead me to take my does down to .5 daily for years, and then .25 for a couple years. The sudden jump up was on the advice of a physician who suspected prostate issues. Now having to bring the dose down, has been not quite an exact science in the dosing. Dividing the 5 mg pill with a cutter into quarters has some losses just from the nature of cutting, but let's say each quarter piece of the original 5 mg pill has 1.25 mg. I have been on 3.75 mg trying to go down to 2.5 mg for over a month, but can sense the delicate situation of incurring losses. A 0.5 step down, it stands to reason, would likely be better, but it is very hard to cut - it's quite inexact Perhaps a digital scale to weigh these would help at arriving at the proper/more precise dose. Still though, it appears we're lacking in any tested protocol for scaling down the dose in a secure as possible way that can be recommended. Perhaps decreasing by .25 mg every month is optimal - but who would know?

    And since we don't wish to be taking more medication than necessary as a general rule, can either of you speak about your familiarity (not personal experience if you haven't any, but what you've read most often) with the adverse effects of 5 mg?

    Compounding matters, I'm one of those people who seem to experience a side effect from Minoxidol (5%) if using it more than once a day -- lowering blood pressure and leading to a dizzy/faint feeling. So scaling up that drug while tapering the other, isn't an option.

    This is all a difficult call.
     
  5. Screeech

    Screeech Established Member My Regimen

    Joined:
    Aug 14, 2018
    Messages:
    188
    Likes Received:
    83
    Dislikes Received:
    7
    My Regimen:
    My Regimen
    My Regimen
    How long ago did you first start lowering down form 5mg?
     
  6. Editor Ed

    Editor Ed New Member My Regimen

    Joined:
    Oct 7, 2019
    Messages:
    8
    Likes Received:
    1
    Dislikes Received:
    0
    My Regimen:
    My Regimen
    My Regimen
    Several months ago. Close to a year. I'm at between 3.75 and 2.5 now, alternating, stepping down.
     
  7. Screeech

    Screeech Established Member My Regimen

    Joined:
    Aug 14, 2018
    Messages:
    188
    Likes Received:
    83
    Dislikes Received:
    7
    My Regimen:
    My Regimen
    My Regimen
    Did you get any re-growth when you went up to 5mg?

    Maybe the loss is hair that regrew when you started taking a stronger amount?

    And has the hair loss consolidated at all after going down to lower doses or does it just continue to fall?
     

Share This Page